Involve: A Journal of Mathematics

  • Involve
  • Volume 12, Number 4 (2019), 585-605.

When is $a^{n} + 1$ the sum of two squares?

Greg Dresden, Kylie Hess, Saimon Islam, Jeremy Rouse, Aaron Schmitt, Emily Stamm, Terrin Warren, and Pan Yue

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/involve.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Using Fermat’s two squares theorem and properties of cyclotomic polynomials, we prove assertions about when numbers of the form an+1 can be expressed as the sum of two integer squares. We prove that an+1 is the sum of two squares for all n if and only if a is a square. We also prove that if a0,1,2(mod4), n is odd, and an+1 is the sum of two squares, then aδ+1 is the sum of two squares for all δ|n, δ>1. Using Aurifeuillian factorization, we show that if a is a prime and a1(mod4), then there are either zero or infinitely many odd n such that an+1 is the sum of two squares. When a3(mod4), we define m to be the least positive integer such that (a+1)m is the sum of two squares, and prove that if an+1 is the sum of two squares for n odd, then m|n, and both am+1 and nm are sums of two squares.

Article information

Source
Involve, Volume 12, Number 4 (2019), 585-605.

Dates
Received: 11 October 2017
Revised: 20 June 2018
Accepted: 24 June 2018
First available in Project Euclid: 30 May 2019

Permanent link to this document
https://projecteuclid.org/euclid.involve/1559181654

Digital Object Identifier
doi:10.2140/involve.2019.12.585

Mathematical Reviews number (MathSciNet)
MR3941600

Zentralblatt MATH identifier
07072541

Subjects
Primary: 11E25: Sums of squares and representations by other particular quadratic forms
Secondary: 11C08: Polynomials [See also 13F20] 11R18: Cyclotomic extensions

Keywords
cyclotomic polynomials Fermat's two squares theorem

Citation

Dresden, Greg; Hess, Kylie; Islam, Saimon; Rouse, Jeremy; Schmitt, Aaron; Stamm, Emily; Warren, Terrin; Yue, Pan. When is $a^{n} + 1$ the sum of two squares?. Involve 12 (2019), no. 4, 585--605. doi:10.2140/involve.2019.12.585. https://projecteuclid.org/euclid.involve/1559181654


Export citation

References

  • A. S. Bang, “Taltheoretiske undersøgelser”, Tidsskrift Math. $(5)$ 4 (1886), 70–80.
  • A. S. Bang, “Taltheoretiske undersøgelser (fortsat, se. s. 80)”, Tidsskrift Math. $(5)$ 4 (1886), 130–137.
  • J. Brillhart, D. H. Lehmer, J. L. Selfridge, B. Tuckerman, and S. S. Wagstaff, Jr., Factorizations of $b^n\pm 1$: $b=2,3,5,6,7,10,11,12$ up to high powers, 3rd ed., Contemporary Mathematics 22, American Mathematical Society, Providence, RI, 2002.
  • Y. Bugeaud, M. Mignotte, and S. Siksek, “Classical and modular approaches to exponential Diophantine equations, I: Fibonacci and Lucas perfect powers”, Ann. of Math. $(2)$ 163:3 (2006), 969–1018.
  • R. D. Carmichael, “On the numerical factors of the arithmetic forms $\alpha^n\pm\beta^n$”, Ann. of Math. $(2)$ 15:1-4 (1913/14), 49–70.
  • D. A. Cox, Primes of the form $x^2 + ny^2:$ Fermat, class field theory and complex multiplication, John Wiley & Sons, New York, 1989.
  • K. Curtis, “Sums of two squares: an analysis of numbers of the form $2^{n} + 1$ and $3^{n} + 1$”, preprint, 2014.
  • K. Ford, B. Green, S. Konyagin, J. Maynard, and T. Tao, “Long gaps between primes”, J. Amer. Math. Soc. 31:1 (2018), 65–105.
  • G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, 5th ed., Oxford University Press, New York, 1979.
  • C. Hooley, “On the intervals between numbers that are sums of two squares”, Acta Math. 127 (1971), 279–297.
  • H. Iwaniec, “Primes of the type $\phi(x,\,y)+A$ where $\phi$ is a quadratic form”, Acta Arith. 21 (1972), 203–234.
  • A. Kalmynin, “Intervals between numbers that are sums of two squares”, preprint, 2017.
  • E. Landau, “Über die Einteilung der positiven ganzen Zahlen in vier Klassen nach der Mindeszahl der zu ihrer additiven Zusammensetzung erforderlichen quadrate”, Arch. Math. Phys. 13 (1908), 305–312.
  • D. H. Lehmer, “Some properties of the cyclotomic polynomial”, J. Math. Anal. Appl. 15 (1966), 105–117.
  • E. Lucas, “Theorie des fonctions numeriques simplement periodiques”, Amer. J. Math. 1:2 (1878), 184–196.
  • J. Maynard, “Small gaps between primes”, Ann. of Math. $(2)$ 181:1 (2015), 383–413.
  • T. Nagell, “Løsning till oppgave nr 2”, Norsk Mat. Tidsskr. 30 (1948), 62–64.
  • T. Nagell, Introduction to number theory, 2nd ed., Chelsea, New York, 1964.
  • I. Richards, “On the gaps between numbers which are sums of two squares”, Adv. in Math. 46:1 (1982), 1–2.
  • P. Stevenhagen, “On Aurifeuillian factorizations”, Nederl. Akad. Wetensch. Indag. Math. 49:4 (1987), 451–468.
  • C. L. Stewart, “On divisors of Fermat, Fibonacci, Lucas, and Lehmer numbers”, Proc. London Math. Soc. $(3)$ 35:3 (1977), 425–447.
  • I. Stewart and D. Tall, Algebraic number theory and Fermat's last theorem, 3rd ed., A K Peters, Natick, MA, 2002.
  • S. S. Wagstaff, Jr., “The Cunningham Project”, website, http://homes.cerias.purdue.edu/~ssw/cun/index.html.
  • Y. Zhang, “Bounded gaps between primes”, Ann. of Math. $(2)$ 179:3 (2014), 1121–1174.